Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 81, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2007, 6:06 PM EDT for Sampson County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2007, 6:06 PM EDT (22:06 UTC)
- Expired
- May 12, 2007, 6:35 PM EDT
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:21 PM EDT | HAIL 0.88 | Clinton, NC | NICKEL SIZE HAIL ON HIGHWAY 701 JUST SOUTHEAST OF CLINTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 122206 SVRRAH NCC163-122300- /O.NEW.KRAH.SV.W.0081.070512T2206Z-070512T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 606 PM EDT SAT MAY 12 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SAMPSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT * AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLINTON...MOVING NORTHEAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CLINTON... TURKEY... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3495 7847 3481 7833 3486 7815 3520 7816 $$ JO
1 follow-up statement
000 WWUS52 KRAH 122235 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 633 PM EDT SAT MAY 12 2007 NCC163-122243- /O.CAN.KRAH.SV.W.0081.000000T0000Z-070512T2300Z/ SAMPSON NC- 633 PM EDT SAT MAY 12 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAMPSON COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM WHICH PRODUCED NICKEL SIZE HAIL NEAR CLINTON HAS WEAKENED AND IS NO LONGER SEVERE. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA FROM ROSEBORO TO CLINTON...GARLAND AND TURKEY THROUGH 7 PM...HOWEVER...THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. LAT...LON 3495 7847 3481 7833 3486 7815 3520 7816 $$ JO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:07 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 12, 2:07 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 207 PM EDT SAT MAY 12 2007 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL LINGER OVER CENTRAL NORTH CAROLINA THIS EVENING. A COLD FRONT WILL MOVE SOUTH THROUGH THE STATE SUNDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH LATER SUNDAY THROUGH MONDAY. THE HIGH PRESSURE CENTER WILL DRIFT OFF THE CAROLINAS COAST MONDAY NIGHT AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS A SHORT WAVE ALOFT PUSHES SOUTHEAST FROM THE OHIO VALLEY...JET LEVEL DYNAMICS WILL CONTRIBUTE TO DIVERGENCE TO HELP STRENGTHEN AND EXPAND DEEP CONVECTION OVER THE AREA. A TROUGH OF LOW PRESSURE AT 850 MB WILL HELP CONVERGE MOISTURE INTO THE AREA WITH SURFACE DEW POINTS IN THE MID TO UPPER 60S LATE TODAY. P-WATER IN THE COLUMN IS EXPECTED TO BE 1.5 TO 1.8 INCHES. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SLOW MOVING CELLS. POPS WILL REMAIN ABOVE 70 PCT UNTIL AROUND MIDNIGHT THEN DROP BACK TO A LINGERING SMALL CHANCE IN THE PREDAWN HOURS. MINIMUM TEMPERATURES 60 TO 65. -RFG && .SHORT TERM /SUNDAY THROUGH TUESDAY/... A LARGE AMPLITUDE RIDGE ALOFT OVER THE PLAINS EXPANDS EASTWARD THROUGH MONDAY THEN FLATTENS INTO A MORE ZONAL WESTERLY FLOW TUE. A SURFACE HIGH DRIFTS SOUTH FROM THE UPPER OHIO VALLEY SLOWLY OFF THE NC COAST LATER MONDAY THEN STRETCHES WEST TO EAST ACROSS THE SAVANNAH BASIN TO BERMUDA TUE PUTTING CENTRAL NC INTO AN INCREASING WESTERLY FLOW. FOLLOWING NEAR NORMAL TEMPERATURES SUN THROUGH MON... WE SHOULD SEE A WARM UP INTO THE 80S ON TUE. THIS PERIOD REMAINS DRY WITH ONLY SOME FLEETING HIGH CLOUDINESS MON NIGHT AND TUE. -RFG && .LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... SW FLOW INCREASES TUESDAY NIGHT AS THE SFC HIGH MOVES OFFSHORE AND A COLD FRONT TO THE WEST BEGINS TO APPROACH. WITH SFC WINDS STAYING UP OVERNIGHT AND LOW LEVEL MOISTURE INCREASING...TUESDAY NIGHT LOWS SHOULD STAY IN THE UPPER 50S TO LOWER 60S. COLD FRONT BEGINS TO MOVE INTO THE AREA ON WEDNESDAY...BUT TIMING IS STILL A BIT UNCERTAIN AS THE MEDIUM RANGE MODELS STILL DISAGREE ON HOW TO HANDLE THE SHORTWAVE ENERGY ENTERING THE GREAT LAKES A NORTHEAST. ECMWF HAS BEEN CONSISTENT WITH ITS FORECAST OF MORE AMPLIFICATION AND A SOMEWHAT SLOWER FRONTAL PASSAGE...SUGGESTING BEST RAIN CHANCES WILL OCCUR LATE WEDNESDAY INTO EARLY THURSDAY. EACH GFS RUN HAS HANDLED THE ENERGY SOMEWHAT DIFFERENTLY...NOW SHOWING A FAST PROGRESSION OF A POSITIVELY TILTED SHORTWAVE FOLLOWED BY ANOTHER PIECE DROPPING IN ON THE BACKSIDE OF THE TROUGH. BECAUSE OF THIS...MORE OF ANAFRONT EVENT DEVELOPS WITH ALL THE PRECIP OCCURRING BEHIND THE PASSAGE OF THE SFC FRONT. THIS WOULD LIKELY HINDER THUNDER CHANCES. AT THIS POINT GIVEN CONTINUED UNCERTAINTY... WILL LEAVE A CHANCE OF SHWRS AND TSTMS FOR LATE WEDNESDAY INTO EARLY THURSDAY...LINGERING A SLIGHT CHANCE FOR THURSDAY. CANADIAN HIGH PRESSURE BUILDS IN FOR THE END OF THE WEEK AND BEGINNING OF THE WEEKEND...BRINGING PLEASANT TEMPS AND DRY CONDITIONS. -JFB && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONVECTIVE INITIATION IS BEGINNING ACROSS CENTRAL NC THIS AFTERNOON WITH THE COMBINATION OF A WARM UNSTABLE AIRMASS...A WEAK SFC TROUGH...AND AN UPPER LEVEL DISTURBANCE. VERY DIFFICULT TO DETERMINE EXACT TIMING OF CONVECTION AT ANY ONE AIRPORT. THEREFORE...TAFS WILL REFLECT SHRA AND VCTS WITH TEMPORARY REDUCTIONS TO MVFR VISIBILITIES AND CEILINGS. AS TIMING OF THUNDER BECOMES MORE APPARENT AT INDIVIDUAL AIRPORTS...WILL AMEND TO REFLECT THE BEST TIMING. CONVECTION SHOULD BEGIN TO DIMINISH OVER THE AREA BY THIS EVENING AS DAYTIME HEATING IS LOST. CLOUDS GENERALLY GO SCATTERED OVERNIGHT AS CONVECTIVE DEBRIS CLOUDS SLOWLY CLEAR OUT. WILL HAVE TO WATCH FOR FOG...ESPECIALLY AT KRWI AND KFAY SINCE DRIER AIR WILL NOT WORK INTO THESE AREAS UNTIL AFTER SUNRISE. WILL MENTION MVFR FOG FOR THE TIME BEING. COLD FRONT PUSHES THROUGH THE AREA ON SUNDAY MORNING WITH WINDS BECOMING GUSTY OUT OF THE NORTH UP TO 20KT IN THE 13-16Z TIME FRAME. MUCH DRIER AIR FILTERS IN BEHIND THE FRONT...BRINGING AN END TO ANY CEILING CONCERNS. AVIATION OUTLOOK...VFR CONDITIONS THROUGH TUESDAY. ANOTHER COLD FRONT APPROACHING WEDNESDAY AND THURSDAY BRINGING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS. POTENTIAL FOR MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. -JFB && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RFG NEAR TERM...RFG SHORT TERM...RFG LONG TERM...JFB AVIATION...JFB
Hazardous weather outlook, May 12, 11:15 AM EDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1115 AM EDT SAT MAY 12 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131515- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1115 AM EDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY OVER CENTRAL NORTH CAROLINA THIS AFTERNOON WITH THE TYPICAL ASSOCIATED DANGERS OF FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND SUDDEN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH CAROLINA MAINLY LATE WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING TO HELP MONITOR LOCALLY INTENSE THUNDERSTORMS. RFG
In the hours before
Special weather statement, May 12, 5:11 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 511 PM EDT SAT MAY 12 2007 NCZ027-042-043-078-122215- JOHNSTON-NASH-WAYNE-WILSON- 511 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WILSON...JOHNSTON AND WAYNE COUNTIES THROUGH 615 PM EDT... AT 511 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SIMS TO 5 MILES SOUTHEAST OF EMIT...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF NASHVILLE TO 8 MILES SOUTHEAST OF LINWOOD...MOVING SOUTHEAST AT 10 MPH. THE TOWNS OF MICRO... KENLY... AND WILSON WILL LIKELY BE AFFECTED BY THESE STORMS. HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Local storm report, May 12, 5:16 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT SAT MAY 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 8 E SEAGROVE 35.54N 79.63W
05/12/2007 RANDOLPH NC PUBLIC
TREES DOWN BLOCKING FORK CREEK MILL ROAD.
&&
ORROCKSpecial weather statement, May 12, 5:18 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 518 PM EDT SAT MAY 12 2007 NCZ008-023>026-040-041-122215- ALAMANCE-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-ORANGE-WAKE- 518 PM EDT SAT MAY 12 2007 ...A LARGE CLUSTER OF STRONG THUNDERSTORMS WILL BRING VERY HEAVY RAIN AND LIGHTNING OVER GRANVILLE... FRANKLIN... ALAMANCE... ORANGE... DURHAM... WAKE... AND CHATHAM COUNTIES THROUGH 615 PM EDT... AT 518 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF CREEDMOOR TO 5 MILES SOUTH OF TEER...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF CREEDMOOR TO 10 MILES WEST OF CHAPEL HILL...MOVING SOUTHEAST AT 5 MPH. LOCATIONS LIKELY TO BE AFFECTED BY THESE STORMS INCLUDE HILLSBOROUGH... CHAPEL HILL... DURHAM... FEARRINGTON... BAHAMA... AND THE BRIER CREEK AREA NORTH OF THE RALEIGH DURHAM AIRPORT. MUCH OF THIS AREA HAS ALREADY RECEIVED HEAVY RAINFALL... AND THE ADDITIONAL RAIN MAY CAUSE FLOODING ESPECIALLY IN URBAN AREAS. ALSO... HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Special weather statement, May 12, 5:39 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 539 PM EDT SAT MAY 12 2007 NCZ041-042-122245- JOHNSTON-WAKE- 539 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND JOHNSTON COUNTIES THROUGH 645 PM EDT... AT 539 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF MORRISVILLE TO GARNER... MOVING EAST AT 5 MPH. LOCATIONS AFFECTED WILL INCLUDE RALEIGH... GARNER... AND CLAYTON. THESE STORMS WILL PRODUCE VERY HEAVY RAIN... UP TO AN INCH OR TWO PER HOUR... WHICH COULD LEAD TO STREET FLOODING AND RAPID RISES ON CREEKS. IN ADDITION... HAIL UP TO ONE HALF INCH IN DIAMETER AND FREQUENT DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. GIH
Special weather statement, May 12, 5:58 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 558 PM EDT SAT MAY 12 2007 NCZ021-022-038-122300- DAVIDSON-FORSYTH-GUILFORD- 558 PM EDT SAT MAY 12 2007 ...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS FORSYTH... GUILFORD AND DAVIDSON COUNTIES THROUGH 700 PM EDT... AT 558 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WALKERTOWN... MOVING SOUTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS LOCATED JUST NORTHWEST OF GREENSBORO. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE KERNERSVILLE... SEDGE GARDEN... COLFAX... HIGH POINT... JAMESTOWN... AND GREENSBORO. HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Special weather statement, May 12, 6:02 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 602 PM EDT SAT MAY 12 2007 NCZ089-122300- SAMPSON- 602 PM EDT SAT MAY 12 2007 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 700 PM EDT... AT 602 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF CLINTON...MOVING EAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE TURKEY AND RURAL SECTIONS OF EASTERN SAMPSON COUNTY. HAIL UP TO ONE HALF INCH IN DIAMETER AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. ALSO... VERY HEAVY RAINFALL COULD EXCEED AN INCH AN HOUR. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:43 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 47 min |
| May 12, 2:27 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 33 min |
| May 12, 2:58 PM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| May 12, 3:10 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 50 min |
| May 12, 3:12 PM EDT | Flash Flood Warning | RAH | Randolph | 3 hr |
| May 12, 3:16 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 44 min |
| May 12, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 40 min |
| May 12, 3:37 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 38 min |
| May 12, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 36 min |
| May 12, 4:14 PM EDT | Flash Flood Warning | RAH | Durham | 3 hr |
| May 12, 4:22 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 38 min |
| May 12, 5:27 PM EDT | Flash Flood Warning | RAH | Orange | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.